Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Does prilosec cause stomach cancer ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
I have T1A stomach cancer removed from funds this March.and taking prilosec for my chronic gastritis. I did not have H Pylori infection. I feel prilosec treatment for my gastritis is not only wrong, promoting new cancer development. because I read article that if upper portion of stomach(funds ) is affected by gastritis,your stomach does not make enough acid to break down the food you eat. this lead to stomach cancer. Chronic stomach inflammation caused by too little acid leads to gastric cancer. I am 68 years old man have too little stomach acid and gastritis (old person has only 25% stomach acid; If do not drink XXXXXXX cider vinegar at meal, i get my stomach bloating, belching,little pain.). you have no responsibi9lity, I hold you harmless on your opinion, please give me your straight answer.
Posted Fri, 20 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 40 minutes later
Thanks for writing to us.

H.pylori infection is associated with gastric carcinoma. I do agree that your stomach cells might not be producing less amount of acid as your fundus has been removed which is responsible for large amount of gastric acid secretion.

Prilosec causes reduction of overall secretion of gastric acid. It mainly helps the gastric irritation caused in between the meals due to constant acid secretion.

As such there has not been any documentation of development of gastric cancer due to prolonged use of prilosec in any of the controlled clinical trials that have been carried out.

Taking XXXXXXX cider vinegar with meals helps in fulfilling the deficiency of gastric acid which is mandatory for normal digestion of food.

Still if you feel that taking prilosec is causing a chronic gastric irritation then you can stop taking the drug for a few days and see if you feel any epigastric irritation in between the meals.

For symptomatic relief i advise you to use antacids like tums, digene whenever you feel an epigastric discomfort as antacids neutralize only the excessive acid present in the stomach and do not affect the gastric acid secretion in any way.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor